Can Add Meds Cause A Mood Disorder?

Question

Asked by Hopeful mom

Can Add Meds Cause A Mood Disorder?

My son is diagnosed with a mood disorder with bipolar features. He was on stimulants from age 11-15 for ADD. I'm finding more and more parents of teens who were previously given stimulants and later developed a mood disorder. Have any studies been done regarding the long-term effects of stimulants and whether or not they cause a mood disorder?

Answer

Hi, Hopeful Mom. The short answer: No. The drug companies have no financial stake in doing long term studies.

With regard to whether ADD meds are harmful for bipolar kids: Perhaps, but we have no definitive evidence. This is in stark contrast to antidepressants, where we have strong research and clinical evidence that these meds can induce mania and cycling.

A lot depends on the individual's needs and biology and what is required of an ADD med. An ADD med essentially gets more dopamine in circulation, in a way that is more safe than street drugs. A lot of people with bipolar - especially those with low-energy depression and with sluggish thinking - can use a dopamine boost. So, for these individuals, an ADD med is an option (but only in consultation with a psychiatrist).

On the other hand, too much dopamine can cause psychosis. Antipsychotic meds are essentially dopamine-blockers. Also, a number of street drugs amount to a dopamine fix. An argument can be made that too much dopamine can also cause mania.

Now we get a further complication: Most kids with bipolar also have ADHD (and a smaller percent of ADHD kids also have bipolar). Also, a very high percentage of adults also have ADD. So, if a kid has ADHD symptoms, there is a good chance that he/she will sooner or later manifest bipolar symptoms, even without an ADD med. So it's almost impossible to say the ADD med caused the bipolar.

Further complicating matters is a turf war between the ADHD docs and the bipolar docs. The ADHD docs I've talked to think bipolar is way overdiagnosed in kids and that giving a kid an ADHD med is not all that dangerous. The bipolar docs I've talked to, on the other hand, say bipolar is underdiagnosed in kids, and that when in doubt first treat the kid for bipolar (with mood stabailizers), as ADD meds run the risk of further destabilizing an already unstable kid.

This is a long way of saying, we really don't know. But by all means there is reason to regard ADD meds with caution. Certainly, the onus should be on the psychiatrist to justify prescribing these (or any) meds. And parents should be giving psychiatrists the third degree. A less than satisfactory answer is cause to refuse the med or change psychiatrists.

Answered by John McManamy